Selected Calcium Channel Blockers/Itraconazole
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Your antifungal medicine may decrease the ability of your liver to remove the calcium channel blocker from your body.
What might happen:
The level of calcium channel blocker in your body may cause your blood pressure to decrease too much. Symptoms of low blood pressure include: irregular heartbeat, nausea, drowsiness, confusion, and slurred speech. You may also notice swelling in your legs and/or feet.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Your doctor may want to decrease the dose of your calcium channel blocker or you may need to stop taking your antifungal medicine. Let your doctor know right away if you develop any signs of low blood pressure, a decreased heart rate, or swelling of the legs.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Sporanox (itraconazole) US prescribing information. Janssen Pharmaceutica Products, L.P. April, 2012.
2.Sporanox (itraconazole) UK summary of product characteristics. Janssen-Cilag Ltd November, 2008.
3.Sporanox (itraconazole) Canadian prescribing information. Janssen-Ortho May 20, 2008.
4.Nizoral (ketoconazole) UK summary of product characteristics. Janssen-Cilag Ltd October, 2008.
5.Jalava KM, Olkkola KT, Neuvonen PJ. Itraconazole greatly increases plasma concentrations and effects of felodipine. Clin Pharmacol Ther 1997 Apr; 61(4):410-5.
6.Plendil (felodipine) US prescribing information. AstraZeneca Pharmaceuticals LP November, 2003.
7.Neuvonen PJ, Suhonen R. Itraconazole interacts with felodipine. J Am Acad Dermatol 1995 Jul;33(1):134-5.
8.Tailor SA, Gupta AK, Walker SE, Shear NH. Peripheral edema due to nifedipine-itraconazole interaction: a case report. Arch Dermatol 1996 Mar;132(3):350-2.